Alert archive / Oregon / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Pendleton, OR

September 15, 2022Grant County, Oregon

NWS Pendleton, OR issued this flash flood warning at Sep 15, 2022, 2:27 PM PDT for Grant County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2022, 2:27 PM PDT (21:27 UTC)
Expired
Sep 15, 2022, 5:00 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Grant County, OR

The radar

The Pendleton radar (KPDT), 174 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS56 KPDT 152127
FFWPDT
ORC023-152230-
/O.NEW.KPDT.FF.W.0002.220915T2127Z-220915T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
227 PM PDT Thu Sep 15 2022

The National Weather Service in Pendleton has issued a

* Flash Flood Warning for...
  The Black Butte burn scar in...
  Southeastern Grant County in central Oregon...

* Until 330 PM PDT.

* At 227 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Butte Burn Scar. Additional rainfall 
  amounts of 0.5 to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Butte burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Black Butte Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Black Butte Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4404 11850 4426 11850 4426 11846 4426 11842
      4426 11839 4426 11836 4426 11835 4426 11823
      4424 11823 4421 11823 4404 11823 4404 11835
      4404 11836 4404 11844 4404 11847

FLASH FLOOD...RADAR INDICATED

$$

CE
1 follow-up statement
332 
WGUS56 KPDT 152217
FFWPDT
ORC023-160000-
/O.EXT.KPDT.FF.W.0002.000000T0000Z-220916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
317 PM PDT Thu Sep 15 2022

The National Weather Service in Pendleton has extended the

* Flash Flood Warning for...
  The Black Butte burn scar in...
  Southeastern Grant County in central Oregon...

* Until 500 PM PDT.

* At 317 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Butte Burn Scar. Additional rainfall 
  amounts of 0.25 to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Black Butte burn scar area. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Black Butte Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Black Butte Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Grant County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4404 11850 4426 11850 4426 11846 4426 11842
      4426 11839 4426 11836 4426 11835 4426 11823
      4424 11823 4421 11823 4404 11823 4404 11835
      4404 11836 4404 11844 4404 11847

FLASH FLOOD...RADAR INDICATED

$$

CE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:12 AM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 15, 10:12 AM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1012 AM PDT Thu Sep 15 2022

Updated Aviation Discussion

.AVIATION...18z TAFs...VFR conditions expected through the period.
Only concern would be potential smoke and haze impacting vsbys for
BDN/RDM today, however conditions at both sites are clear this
morning. Elsewhere, winds will be W/NW around 10 kts, gusting up
to 20 kts for sites along the Cascades outside of YKM. Skies will
be mostly clear, except for some moderate mid to high clouds for
YKM, PDT, and ALW. Evans/74

&&

.PREV DISCUSSION... /issued 854 AM PDT Thu Sep 15 2022/

MORNING UPDATE...Main concern this morning is the thunderstorm
activity moving into Wallowa County. With further development
expected into the afternoon and these storms putting out a decent
amount of rain, there is a chance at some flooding potential,
particularly near the fires of the region. Although a wetting rain
is going to be incredibly beneficial for them, with more
thunderstorms in a few more hours, the fear is that heavy rainfall
amounts in a short time period may be possible. High resolution
guidance is expecting another round of activity just after noon.
Some of the stronger storms just south of the region produced an
estimated half of an inch of rainfall or slightly more, and
current estimates over the ongoing activity in Wallowa County show
an estimated quarter to third of an inch has fallen. With 6 hour
Mosaic FFG suggesting an inch will exceed flash flooding potential
in the region, this is an area we will keep a close eye on
through the afternoon as the next round of storms form. Goatley/87

PREV DISCUSSION... /issued 509 AM PDT Thu Sep 15 2022/

SHORT TERM...Today through Saturday night...A weak upper trough
will move across the PacNW today. There will be limited moisture,
but enough for some isolated showers and thunderstorms mainly over
the eastern and northeast mountains. The amount of instability is
not overly impressive, so the expectation of thunderstorms is
rather low confidence, and they will be mainly along the eastern
and southeastern areas of the CWA. There may be enough moisture
for some localized wetting rains (>= 0.10 of an inch), but most
areas that receive any precipitation will be less than a tenth of
an inch. The HREF Paintball tool is showing the best areas for
thunderstorms to be over eastern Wallowa County and far eastern
Grant County between 22Z - 02Z this afternoon and early evening.

After that, there will be a brief break, with dry conditions for
later tonight and Friday for most of the area. Then a stronger
upper trough will move south along the coast into the region
Friday night and Saturday. This will cause a southerly flow to
develop over the forecast area, with a better chance of showers by
Saturday afternoon and Saturday night. This will be especially
the case for southern and central areas of the CWA. The areas to
have the least chance for precipitation will be over the far
northwest portion of the CWA in Kittitas County. The NBM is
forecast up to a half inch of rain in some areas of the eastern
mountains, which will be significant, after the long hot and dry
summer that just occurred. While this might not quite be a fire
season ending rain event for most areas, it will help a lot to
reduce or end the critical fire weather conditions over mostly the
eastern and northeast portions of the fire weather district.

Temperatures will also be significantly cooler, with highs
expected to reach only the mid 60s to lower 70s in the lower
elevations on Saturday, and mostly 50s in the mountains. Minimum
relative humidities will be in the mid 30s to 40s percent in the
lower elevations and 50s to 60s percent in the mountains. Though
temperatures will rebound going into the extended period, it will
continue to be much cooler and more moist than during the recent
couple of months.

Winds will be mostly light, but it will become breezy to locally
windy in the Friday afternoon and evening ahead of this system.
However, with much greater humidities, critical fire conditions
will not be expected. The strongest winds will be over the lower
elevations from the eastern Columbia River Gorge into the Lower
Columbia Basin and north central OR. 88

LONG TERM...Sunday through Thursday...Models are in general
agreement early in the long term period then have increasing
differences by the middle of next week. The ECMWF and NAEFS
Situational Awareness Tables show no unusual weather in the long
term period. Cluster analysis isn't as robust as usual due to
missing data on some days, but overall shows less spread between
model ensemble solutions and deterministic solutions are well
centered within their ensemble members. Models do show themselves to
be in distinct camps, so overall forecast confidence is average.

On Sunday, models agree in having a trough over the west coast and
British Columbia. They have a closed low in the base of the trough
off the northern California coast with our area in a southerly flow.
This will give us a chance of showers in the morning over most of
the area then tapering off to central Oregon and the eastern
mountains in the afternoon. Temperatures will warm a couple of
degrees from Saturday but will still be several degrees below normal
with highs in the mid 60s to lower 70s and in the mid 50s to mid 60s
in the mountains.

Monday will see the low moving south to the central California area
with our area between the circulation around the low and the
remnants of the trough in southern British Columbia. A slight chance
of showers will be confined to the northern Blue Mountains and
Wallowa County. Temperatures will be 3-5 degrees warmer than Sunday
with highs in the upper 60s to mid 70s and in the 60s in the
mountains. Differences begin to appear Tuesday as the GFS and
Canadian bring the low ashore in California while the ECMWF keeps
the low off the central California coast. The GFS keeps the trough
remnants in southern British Columbia while the Canadian sends an
unlikely looking lobe of the trough over our area. Since the GFS and
the ECMWF have wrap around moisture into the area, have light
afternoon rain showers over the eastern mountains and central Oregon.

On Wednesday, the GFS and Canadian have the low over northern Nevada
while the ECMWF keeps it once again off the California coast,
perhaps a bit further north. The ECMWF has a southerly flow over the
area while the GFS has a northerly flow around an offshore ridge and
the Canadian a more northeasterly flow around the retreating trough.
Hard to pick which is best but there is support for showers similar
to Tuesday so have kept afternoon showers again mainly over the
eastern mountains. By Thursday, the GFS has a ridge overhead and the
Canadian is moving towards having a ridge while the ECMWF finally
moves the low ashore and directly over our area. Have discounted the
ECMWF and have a dry forecast for Thursday. Temperatures are
forecast to warm a couple of degree Wednesday and Thursday with
highs in 70s with 60s in the mountains. Perry/83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  76  48  73  42 /   0   0   0  10
ALW  77  51  74  45 /   0   0   0  10
PSC  80  54  77  50 /   0   0   0   0
YKM  78  48  74  42 /   0   0   0   0
HRI  80  52  76  47 /   0   0   0   0
ELN  77  51  71  44 /   0   0   0  10
RDM  74  40  69  38 /   0   0   0   0
LGD  75  44  73  40 /  20  10  20  10
GCD  79  44  76  40 /  30  10  10  10
DLS  79  55  72  50 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...87
LONG TERM....83
AVIATION...74

Nearby

Flash Flood Warnings in Oregon, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.